Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 20, 2014, 3:21 AM CDT for 13 counties in Kansas. It took effect at Mar 20, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2014, 3:21 AM CDT (08:21 UTC)
- In effect from
- Mar 20, 2014, 1:00 PM CDT
- Expired
- Mar 20, 2014, 6:55 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2338 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
880 WWUS83 KICT 200821 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 321 AM CDT THU MAR 20 2014 ...STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL RESULT IN EXTREME FIRE DANGER THIS AFTERNOON ACROSS SOUTHEAST KANSAS... KSZ052-053-069>072-093>096-098>100-202330- /O.NEW.KICT.FW.W.0012.140320T1800Z-140321T0000Z/ MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON- NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 321 AM CDT THU MAR 20 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...069...070...071...072...093...094... 095...096...098...099 AND 100... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...FROM THIS AFTERNOON THROUGH EARLY THIS EVENING. * WINDS... SOUTH TO SOUTHWEST AT 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
3 follow-up statements
766 WWUS83 KICT 201435 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 935 AM CDT THU MAR 20 2014 ...STRONG AND GUSTY SOUTHWEST WINDS WILL RESULT IN EXTREME FIRE DANGER THIS AFTERNOON EAST OF INTERSTATE 135... KSZ052-053-069>072-093>096-098>100-210000- /O.CON.KICT.FW.W.0012.140320T1800Z-140321T0000Z/ MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON- NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 935 AM CDT THU MAR 20 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...069...070...071...072...093...094... 095...096...098...099 AND 100... * EXTREME GRASSLAND FIRE DANGER...IS FORECAST GENERALLY EAST OF INTERSTATE 135. VERY HIGH FIRE DANGER WILL PREVAIL ELSEWHERE ACROSS THE REGION. * TIMING...FROM THIS AFTERNOON THROUGH EARLY EVENING. * WINDS...SOUTHWEST 15 TO 25 MPH...WITH GUSTS OF 30 TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 17 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
316 WWUS83 KICT 202015 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT THU MAR 20 2014 KSZ052-053-069>072-093>096-098>100-210000- /O.CON.KICT.FW.W.0012.000000T0000Z-140321T0000Z/ MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON- NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 315 PM CDT THU MAR 20 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052... 053...069...070...071...072...093...094...095...096...098... 099 AND 100... * EXTREME GRASSLAND FIRE DANGER...IS OCCURRING. * TIMING...THIS AFTERNOON THROUGH EARLY EVENING. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 18 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
328 WWUS83 KICT 202355 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 655 PM CDT THU MAR 20 2014 KSZ052-053-069>072-093>096-098>100-210100- /O.CAN.KICT.FW.W.0012.000000T0000Z-140321T0000Z/ MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON- NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 655 PM CDT THU MAR 20 2014 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...069...070...071...072... 093...094...095...096...098...099 AND 100... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED FLAG WARNING. GRASSLAND FIRE DANGER HAS DROPPED BELOW EXTREME VALUES AS WINDS DECREASE INTO THE EVENING AND OVERNIGHT HOURS. THE RED FLAG WARNING HAS BEEN CANCELLED. $$ KETCHAM
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 20, 3:16 AM CDT, 5 minutes earlier.
Area forecast discussion, Mar 20, 3:16 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 AM CDT THU MAR 20 2014 .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 315 AM CDT THU MAR 20 2014 MAIN CHALLENGE TODAY IS WIND AND HUMIDITY VALUES REGARDING FIRE WEATHER CONCERNS. SEE FIRE WEATHER DISCUSSION BELOW FOR DETAILS. A MILDER SOUTH TO SOUTHWEST WIND WILL DEVELOP ACROSS THE AREA TODAY...AND IS EXPECTED TO BE THE STRONGEST OVER THE FLINT HILLS AND SOUTHEAST KANSAS THIS AFTERNOON. DESPITE ELEVATING THE GRASSLAND FIRE DANGER...THEY SHOULD NOT EXCEED WIND ADVISORY CRITERIA. LITTLE CHANGE TO THE GOING MAX TEMPS WITH HIGHS AROUND 70F ALL AREAS. AN UPPER SHORTWAVE TROF WILL MOVE ACROSS THE NORTHERN ROCKIES TODAY AND REACH THE UPPER MIDWEST BY EARLY FRIDAY. THIS WILL SEND A COLD FRONT SOUTH ACROSS KANSAS LATE TONIGHT THROUGH FRIDAY. THE INITIAL COOLING BEHIND THIS FRONT WILL BE RATHER MODEST...WITH MAXS STILL A BIT ABOVE LATE MARCH CLIMO. THE FRONT WILL ENCOUNTER BETTER MOISTURE AS IT SINKS SOUTH ACROSS OKLAHOMA BY FRIDAY EVENING WITH ANY CHANCES FOR PRECIP/CONVECTION EXPECTED TO STAY SOUTH OF THE KANSAS BORDER. PROGRESSIVELY COLDER AIR IS EXPECTED TO SPILL SOUTH ACROSS THE PLAINS FRIDAY NIGHT INTO SATURDAY WITH MAXS NOTICEABLY COOLER AND BACK BELOW SEASONAL CLIMO. DARMOFAL .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 315 AM CDT THU MAR 20 2014 THE MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT IN CARVING OUT A DEEP LONGWAVE UPPER TROF ACROSS THE EASTERN CONUS INTO EARLY NEXT WEEK. THIS LOOKS TO ALLOW UNSEASONABLY COOL AIR TO ADVECT SOUTH ACROSS THE LOWER PLAINS AND MIDWEST WITH TUESDAY LOOKING TO THE BE THE COLDEST DAY IN THE NEXT WEEK. CHANCES FOR ANY SIGNIFICANT PRECIP LOOK FAIRLY LOW...THOUGH FOR CONTINUITY WILL MAINTAIN LOW POPS FOR MONDAY INTO MONDAY NIGHT WITH THE ARRIVAL OF THE SECONDARY COLD FRONT AND PUSH OF COLDER AIR ACROSS THE AREA. DARMOFAL && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1119 PM CDT WED MAR 19 2014 VFR CONDITIONS EXPECTED ACROSS THE FORECAST AREA FOR THE NEXT 24 HOURS. THE ONLY CONCERN WILL BE THE SW WINDS INCREASING DURING THE DAYTIME HOURS...WITH SOME GUSTS TO 22-25 KTS POSSIBLE. KETCHAM && .FIRE WEATHER... ISSUED AT 315 AM CDT THU MAR 20 2014 SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE AND BECOME GUSTY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS FROM MIDDAY THROUGH THE AFTERNOON. WHILE HUMIDITY VALUES ARE EXPECTED TO BE LOWER FURTHER WEST ACROSS CENTRAL KANSAS...THE HUMIDITY VALUES IN COMBINATION WITH THE HIGHER WIND SPEEDS ARE EXPECTED TO RESULT IN A FEW HOURS OF EXTREME GRASSLAND FIRE DANGER ACROSS MUCH OF THE FLINT HILLS AND SOUTHEAST KANSAS. VERY HIGH FIRE DANGER IS EXPECTED ACROSS THE REST OF THE AREA THIS AFTERNOON. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 41 64 36 / 0 0 0 0 HUTCHINSON 72 39 62 33 / 0 0 0 0 NEWTON 70 41 62 33 / 0 0 0 0 ELDORADO 70 42 64 35 / 0 0 0 0 WINFIELD-KWLD 71 43 66 37 / 0 0 10 10 RUSSELL 72 36 60 30 / 0 0 0 10 GREAT BEND 71 37 61 31 / 0 0 0 0 SALINA 72 38 62 32 / 0 0 0 0 MCPHERSON 71 39 62 32 / 0 0 0 0 COFFEYVILLE 71 45 70 37 / 0 0 10 10 CHANUTE 69 44 66 36 / 0 0 10 10 IOLA 69 43 65 36 / 0 0 10 0 PARSONS-KPPF 70 45 69 36 / 0 0 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR KSZ052-053-069>072-093>096-098>100. &&
Hazardous weather outlook, Mar 19, 3:24 PM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 324 PM CDT WED MAR 19 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 324 PM CDT WED MAR 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY HIGH TO NEAR EXTREME GRASSLAND FIRE DANGER IS EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS THURSDAY AFTERNOON. VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED FRIDAY AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.